Utah, 2020Dense Fog in Utah, December 19, 2020
December 19, 2020 · NWS GJT · 2 events in 2 counties and zones
Low level moisture trapped across eastern Utah, combined with clear skies and light winds, led to areas of dense fog in some of the northeast and east-central valleys.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture trapped across eastern Utah, combined with clear skies and light winds, led to areas of dense fog in some of the northeast and east-central valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 18, 10:26 PM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 18, 10:26 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1026 PM MST Fri Dec 18 2020
.SHORT TERM...(Tonight through Saturday night)
Issued at 209 PM MST Fri Dec 18 2020
The system that brought all the snow has shifted to the east while
north to northwesterly flow has set up across the region. Some
light snow does linger for favorable facing slopes, especially the
northern mountains, but appreciable accumulations look to have
ended. Short range models do keep those spotty snowshowers
continuing this afternoon and evening so forecast follows suit
though coverage will decrease from here on out. Having said that,
the models do keep light snow going for the Park Range with the
NAM really wanting to keep this precip going through tomorrow and
beyond. We've seen this set-up plenty of times in the past with
favorable flow for that region so did keep PoPs going there.
Nothing out of the ordinary for you folks up north.
The remainder of the CWA is now contending with low clouds,
especially in some of the valleys, where banks of overcast skies
have set up...we're looking at you Grand Valley. Satellite does
show some eroding of this, and other, cloud banks but don't expect
it to burn off as it's so late in the day and the sun angle is so
low. Went ahead and bumped high temps down a few degrees as the
moisture trapped beneath the clouds and lack of sun will keep
things chilly. The next question then becomes fog and with the
precip we received, expect some patchy fog for Vernal, Craig, the
Grand Valley, Gunnison and possibly between Durango and Pagosa
Springs.
Overnight and into tomorrow, a weak transitory ridge will move
through keeping northwesterly winds in place across the region
with some off and on snow continues for the northern mountains.
By the afternoon, a very weak, quick moving shortwave will brush
the CO/WY border and provide a bit of an uptick of snow for the
northern mountains late Saturday afternoon into the evening hours.
Moisture is hard to come by so 2 to 3 inches for the Park Range
looks feasible when all is said and done. The rest of the CWA
will remain dry with increased cloud cover...more up north versus
down south...and seasonal temperatures.
.LONG TERM...(Sunday through Friday)
Issued at 209 PM MST Fri Dec 18 2020
Trailing northwest flow on Sunday behind a departing shortwave
trough will result in some continued light snow over the Park Range
due to favored NW orographics and temperatures remaining in the
dendritic growth zone. Little accumulation is expected. A ridge of
high pressure will build over California out west and move over the
region by Monday, providing for mostly sunny skies and temperatures
rebounding towards near to a few degrees above normal values through
Tuesday. This will be short-lived as a low pressure trough moves
into the Pacific Northwest and barrels through the Intermountain
West and Northern Rockies states, before moving onto the Plains and
Midwest by Wednesday morning. The Western Slope will see the
southern end of this system with the northern and central Colorado
mountains favored for snowfall mainly during the Tuesday late
afternoon and evening timeframe. Snow looks to continue over these
areas through Wednesday morning before coming to an end as the
system gains strength across the Midwest Wednesday afternoon through
Thursday. The models still remain inconsistent on the strength and
timing of this system as previous runs of the ECMWF were a bit
weaker and further north with it. One thing that does remain
consistent is the much colder air mass that will encompass the
region behind it's cold front and trough passage Tuesday night into
Wednesday morning. Temperatures look to remain below normal
Wednesday through the end of the week. Drier conditions will return
along with colder air late Wednesday morning into the afternoon and
for the rest of the week through Christmas Day as a ridge of high
pressure amplifies across the western CONUS.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1023 PM MST Fri Dec 18 2020
As skies clear out from the northwest, expect improving
conditions to VFR by early evening and overnight with scattered
cloud cover aloft at times. Some fog has started to develop in
snow-covered valleys...but the presence of higher clouds may
prevent this from being widespread.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Dec 18, 4:01 AM MST, 19 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
401 AM MST Fri Dec 18 2020
COZ001>014-017>023-UTZ022>025-027>029-191115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
401 AM MST Fri Dec 18 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow continues across western Colorado today, then diminishes
tonight. Accumulations of 3 to 7 inches are expected across the
Elkhead, Park and Flat Top Mountains, the Grand Mesa, and the
West Elk, Sawatch and northwest San Juan Mountains. Amounts in the
valleys will generally range from 1 to 2 inches.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A weak disturbance passes over the Elkhead and Park Mountains
Saturday, but accumulations are expected to be light.
The next chance for snow comes Tuesday into Wednesday with the
northern mountains again favored. Early indications are that
snowfall generated by this system will also be light.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Dense Fog, Eastern Uinta Basin
- When
- December 19, 12:00 AM MST to 2:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours.
Dense Fog, Grand Flat and Arches
- When
- December 19, 2:00 AM MST to 7:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Dense fog was observed across the Grant Flat and Arches region including at the Canyonlands Field Airport as visibility was reduced to less than one quarter of a mile for several hours.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 19, 20202 deaths · 1 injured · 1 event
- Damaging Winds in Texas, December 19, 20201 injured · $38,000 · 50 kt wind · 6 events
- Dust Storm and High Wind in Montana, December 19 to 20, 202070 kt wind · 28 events
- High Wind in Montana, December 19 to 20, 202087 kt wind · 15 events
- High Wind in Wyoming, December 19 to 21, 202071 kt wind · 13 events
- Debris Flow and Flooding in Oregon, December 19 to 22, 202059 kt wind · 13 events
- High Wind in Wyoming, December 19 to 20, 2020$10,000 · 79 kt wind · 7 events
- High Wind in Montana, December 19 to 20, 202065 kt wind · 6 events
- Dense Fog in California, December 19 to 20, 20206 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 19, 20204 events
- Flood and High Wind in Washington, December 19 to 21, 202059 kt wind · 3 events
- Dense Fog in Utah, December 19 to 20, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925781, 925782.